Alert archive / Ohio / Special Weather Statements in 2011
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at May 14, 2011, 3:25 PM EDT for Defiance County, Ohio. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2011, 3:25 PM EDT (19:25 UTC)
- Expired
- May 14, 2011, 3:45 PM EDT
- In force
- 20 min
- Issued by
- NWS Northern Indiana
County Defiance County, OH
The radar
The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
962 WWUS83 KIWX 141925 SPSIWX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 325 PM EDT SAT MAY 14 2011 OHZ001-004-141945- DEFIANCE OH-WILLIAMS OH- 325 PM EDT SAT MAY 14 2011 ...STRONG THUNDERSTORM IN WILLIAMS AND NORTHERN DEFIANCE COUNTIES... AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BRYAN...MOVING NORTH AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... BRYAN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4153 8460 4148 8441 4136 8452 4139 8461 TIME...MOT...LOC 1925Z 200DEG 8KT 4141 8454 $$ JC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 14, 2:35 PM EDT, 50 minutes earlier.
Area forecast discussion, May 14, 2:35 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 235 PM EDT SAT MAY 14 2011 .AVIATION... THUNDERSTORMS WERE FORMING IN THE WARM SECTOR WHERE THE ATMOSPHERE HAD DESTABILIZED. A STATIONARY FRONT WAS BETWEEN SBN AND FWA... WITH SBN IN THE COLD SECTOR. CONTINUED TO MENTION THE CHANCE OF THUNDER AT BOTH SBN AND FWA AS MOIST AND UNSTABLE AIR SPREADS NORTH AND NORTHWEST. LOW IFR CONDITIONS SHOULD DOMINATE MUCH OF THE TAF PERIOD AT SBN GIVEN PRECIPITATION FALLING FOR AN EXTENDED PERIOD. && .PREVIOUS DISCUSSION... SHORT TERM...TODAY THROUGH SUNDAY NIGHT. 5H CIRC ACRS MO BOOTHILL TO TRACK ENE TODAY INTO SRN IN. TIMING OF DRY SLOT INTO SERN/ERN CWA AROUND 16 UTC TO AFFORD DESTABILIZING 0-3KM LR BENEATH ALREADY MODERATELY UNSTABLE MIDLYR. COLD PROFILE/WET BULB ZERO TEMPS AROUND 9500 FT COULD POSE POTNL HAIL RISK ONCE LWR 70S SFC TEMPS REACHED. 5H CIRC SLOWS AS NRN PLAINS ENERGY IS ABSORBED...KEEPING A WELL ESTABLISHED ERN OMEGA BLOCK ANCHOR ACRS MID OH VLY THRU SUNDAY NIGHT. STRONG/DEEP UVM THROUGH THE PD AS NEAR SFC CONVERGENCE AS SFC LOW/AXIS STRENGTHENS...PERSISTENT MIDLVL HGHT FALLS AND DIVERGENT ULVL ALL COINCIDE FOR STRONG DEEP UVM TONIGHT THRU SUNDAY. 75 PERCENTILE RANGE PWAT CONSIDERED ESPCLY SIGNIFICANT GIVEN COOL AIRMASS. ACRS NRN CWA DVLPMENT OF RISING COLD CONVEYOR BELT POINT TO HIR CONFIDENCE IN HIGH POP/MOD QPF EVENT SPCLY TONIGHT-SUN DESPITE STABILIZING AIRMASS WITH LIGHTER/MORE GENERALIZED RAFL ELSEWHERE. DEEPER DRAW OF COLD AIR FM NE ON SUNDAY AS WRN PORTION OF SFC LOW WANES IN LIGHT OF APPALACHIAN FRONTOGENESIS WITH AMPLE I290-295 ISENT LIFT FOR CONTD SHRA THROUGH THE DAY BEFORE DEEPR MSTR BEGINS TO PULL SE OF CWA SUNDAY NIGHT. LONG TERM...MONDAY THROUGH FRIDAY...ONLY MINOR CHANGES TO THE GRIDS AS CONFIDENCE REMAINS RELATIVELY LOW WRT TO THE EVOLUTION OF A PESKY CLOSED UPPER LEVEL LOW FCST TO LINGER ACROSS THE AREA FOR MUCH OF NEXT WEEK. ONE IMPACT FROM THIS FEATURE WILL BE BELOW NORMAL TEMPS...10-15F BLO NORMAL MONDAY AND TUESDAY...WITH MODERATION TOWARDS NORMAL VALUES BY THE END OF THE WEEK. THE OTHER IMPACT WITH BE THE POTENTIAL FOR SEVERAL ROUNDS OF SHOWERS AS SHORTWAVE ENERGY FUJIWARAS AROUND THE CLOSED LOW...WITH MODEL GUIDANCE ACTUALLY RETROGRADING THE UPPER LOW WWD TUESDAY/WEDNESDAY. BAND OF RAIN WITHIN MID LEVEL DEFORMATION AXIS AND DEEP SATURATION FCST TO PIVOT SEWD THROUGH THE CWA SUNDAY INTO SUNDAY NIGHT MAY LINGER ACROSS SOUTHEASTERN PORTIONS OF THE FA ON MONDAY. THE TREND IN 12/00Z GUIDANCE WAS TO BE A LITTLE MORE AGGRESSIVE WITH LOW LVL DRY ADVECTION INTO OUR NW ON MONDAY...AS AN UPPER MIDWEST SFC RIDGE BRIEFLY NUDGES EWD INTO THE WESTERN GREAT LAKES MONDAY INTO MONDAY NIGHT. WITH THIS OPTED TO DROP THE LOW CHC FOR SHOWERS IN THE NW ON MONDAY WHILE CONTINUING WITH MID CHC POPS IN THE FAR SE. MEDIUM RANGE MODEL GUIDANCE HAS REMAINED CONSISTENT IN DROPPING A MID LEVEL IMPULSE SWD INTO THIS BROAD EASTERN CONUS MID LEVEL CIRCULATION AROUND TUESDAY...WITH A PV MERGER ANTICIPATED SOMEWHERE ACROSS THE CENTRAL APPALACHIANS/OH VALLEY TUESDAY INTO WEDNESDAY. THIS WOULD SUPPORT MOSTLY CLOUDY SKIES AND AT TIMES SHOWERY WEATHER ACROSS THE FA...ALTHOUGH THE BETTER CHANCE FOR HEAVIER RAINFALL AND HYDRO CONCERNS SHOULD RESIDE WELL OFF TO THE EAST/NORTHEAST WITHIN A MOISTURE LADEN 35-50 KNOT LLJ OFF THE ATLANTIC. THE PESKY UPPER LOW SHOULD FINALLY GET NUDGED NEWD BY EITHER FRIDAY OR SATURDAY IN RESPONSE TO THE NEXT CLOSED UPPER LOW PROGGED TO EJECT OUT OF THE ROCKIES INTO THE SOUTHERN/CENTRAL PLAINS. CONTINUED WITH INHERITED OPTIMISTIC DRY/WARMER FRIDAY SOLUTION WHICH MATCHES UP WELL WITH LATEST GFS/GEFS PROGS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LMZ043-046. && SHORT TERM...MURPHY LONG TERM...STEINWEDEL AVIATION...SKIPPER
Hazardous weather outlook, May 14, 5:10 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 510 AM EDT SAT MAY 14 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-150915- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 510 AM EDT SAT MAY 14 2011 /410 AM CDT SAT MAY 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE DURING THIS TIME ALONG AND EAST OF A LOGANSPORT TO WARSAW TO STURGIS LINE. THE MAIN THREAT WILL BE HAIL UP TO AN INCH IN DIAMETER. ALSO...SLOW MOVEMENT OF THESE THUNDERSTORMS WILL RESULT IN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-150915- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 510 AM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY THROUGH MONDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, May 14, 12:58 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1258 PM EDT SAT MAY 14 2011 INZ005>009-016>018-024>027-MIZ078>080-OHZ001-004-015-016-024-025- 141800- ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-KOSCIUSKO-WHITLEY-ALLEN IN- WABASH-HUNTINGTON-WELLS-ADAMS-CASS MI-ST. JOSEPH MI-BRANCH- WILLIAMS-DEFIANCE-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT... KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...WARSAW... WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES... SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS... THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...BRONSON... BRYAN...MONTPELIER...DEFIANCE...SHERWOOD...HICKSVILLE... PAULDING...ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA... FORT JENNINGS...VAN WERT...DELPHOS...OHIO CITY...LIMA... SPENCERVILLE 1258 PM EDT SAT MAY 14 2011 ...THUNDERSTORMS DEVELOPING OVER NORTHEAST INDIANA INTO NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN... AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS DEVELOPING FROM LIMA OHIO TO NORTH OF GOSHEN NEAR THE INDIANA AND MICHIGAN STATE LINE. THE MOVEMENT OF THE STORMS WILL CONTINUE TO VARY...WITH SOME STORMS REMAINING NEARLY STATIONARY. THE SLOW MOVING OR STATIONARY STORMS WILL BE ABLE TO PRODUCE HEAVY RAINFALL AND POSSIBLY LOCALIZED FLOODING. WIND GUSTS TO 40 MPH AND SMALL HAIL MAY ALSO ACCOMPANY THE STORMS. IF STORMS APPROACH YOUR AREA...TAKE COVER BY MOVING INDOORS. GUSTY WINDS MAY ALSO CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND.
Special weather statement, May 14, 1:53 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT SAT MAY 14 2011
OHZ016-024-025-141845-
ALLEN OH-PUTNAM OH-VAN WERT OH-
153 PM EDT SAT MAY 14 2011
...STRONG THUNDERSTORMS MOVING TOWARD ALLEN...EASTERN VAN WERT AND
SOUTHERN PUTNAM COUNTIES IN WEST CENTRAL OHIO...
AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LIMA...MOVING NORTH AT 10 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BLUFFTON...
ELIDA...
COLUMBUS GROVE...
LAFAYETTE AND NEEDMORE...
SLABTOWN...
BEAVERDAM...CAIRO AND ROCKPORT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4063 8388 4064 8410 4065 8411 4065 8421
4068 8422 4068 8438 4097 8441 4095 8387
4064 8387
TIME...MOT...LOC 1753Z 184DEG 5KT 4075 8403Local storm report, May 14, 3:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD GOSHEN 41.58N 85.83W
05/14/2011 ELKHART IN PUBLIC
FLOODING IN DOWNTOWN GOSHEN PARKING LOTS. WATER UP TO
BOTTOM OF VEHICLES.
&&
EVENT NUMBER IWX1100756
BMLSpecial weather statement, May 14, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 325 PM EDT SAT MAY 14 2011 OHZ001-004-141945- DEFIANCE OH-WILLIAMS OH- 325 PM EDT SAT MAY 14 2011 ...STRONG THUNDERSTORM IN WILLIAMS AND NORTHERN DEFIANCE COUNTIES... AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BRYAN...MOVING NORTH AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... BRYAN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4153 8460 4148 8441 4136 8452 4139 8461 TIME...MOT...LOC 1925Z 200DEG 8KT 4141 8454 JC
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:00 PM EDT | Areal Flood Advisory | IWX | Elkhart | 2 hr |
| May 14, 3:06 PM EDT | Areal Flood Advisory | IWX | LaGrange | 114 min |
| May 14, 4:07 PM EDT | Special Weather Statement | IWX | Whitley | 23 min |
| May 14, 4:37 PM EDT | Areal Flood Advisory | IWX | DeKalb, LaGrange, Noble, Steuben | 4 hr |
| May 14, 5:18 PM EDT | Special Weather Statement | IWX | Wabash | 27 min |
| May 14, 5:55 PM EDT | Areal Flood Advisory | IWX | Huntington, Wabash | 3 hr |
| May 14, 7:23 PM EDT | Flash Flood Warning | IWX | Huntington | 3 hr |
| May 13, 9:35 PM EDT | Areal Flood Advisory | IWX | Defiance, Paulding, Putnam | 6 hr |
| May 14, 1:53 PM EDT | Special Weather Statement | IWX | Allen | 52 min |
| May 14, 2:06 PM EDT | Flash Flood Warning | IWX | Allen, Putnam | 3 hr |
| May 14, 3:47 PM EDT | Areal Flood Advisory | IWX | Defiance, Williams | 3 hr |
| May 14, 4:26 PM EDT | Flash Flood Warning | IWX | Henry | 3 hr |
| May 14, 6:25 PM EDT | Areal Flood Advisory | IWX | Williams | 3 hr |
| May 14, 7:53 PM EDT | Areal Flood Warning | IWX | Defiance, Williams | 12 hr |
Nearby
Special Weather Statements in Ohio, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.